Coming off Fentanyl onto Longtec /Shortec

Has anybody had to come off Fentanyl and go over to another drug?

I've been on Fentanyl 100mch for several months now and it's never been that good in relieving my pain.

I've been told to stop Fentanyl straight away and then introduce Longtec at a very low dose - 10mgs x 2 to start with. And a backup of Shortec at 10mgs x 6.

I'm now in intense pain and getting withdrawal symptoms. Has anybody else been through this? How long will these last? Also how quickly have others been put on a effective dose of another drug?

Hope everyone's having a good day!

Annie x

8 Replies

oldestnewest
  • Morning22buteo22

    That is a high dose of Fentanyl not to be working.

    David was on it for about 12 years and only came off as the dose got a point where he could no longer drive.

    Pain consultant said like you - to stop completely then few days later to start on low dose of Oxycontin.

    He did and fell apart. Not realising this was withdrawal even though it had been over a week later.

    GP upped the Oxy and after about a month he was back with me. Horrible experience for us both.

    So all I can say is stick with it but ask your GP for possibly a higher dose.

    x

  • Thanks for your reply! I can empathise with drug addicts now! The pain is horrendous. And the insomnia. Gp has doubled up the oxycontin, but the dose is still very low. Got to ring tomorrow and she hopefully will up the dose again. How long did it take for your David to get back on the dose that works for him?

    Glad your David's back with you. My David's doing his best!

    Annie x

  • He has been on 140 now for over 12 months. We jiggled a bit in the early days and GP told me, not David, I could put it up to 170 but I kept quiet!

    It was probably about 6 weeks all told until he really started to stop withdrawals and settle down. It wasn't even really the pain. He just felt so dreadful and we had no idea cos it was a while after the change over. Slow starter!

    Glad you have a David in your life too!

    GPs will always err on the side of caution even though the pain consultant gave higher starting dose.

    Good Luck with yours. It will get better.

    x

  • Hi may I ask what is wrong with your davids back? I was on 50 fent patch and I was on it for 5 and half months, how your David last so many years on it, it only worked for a few hours on the day I put it on and do you know that patches are NOT for conditions say like me I have osteoporosis what is a bone disease not only does it gives you weak bones , it effects ya tendons, ligament and muscles, they told me I have fibromyalgia 10 years ago when in facted I think it was the osteopenia causes me to have pain and now I'm in agony. I used to be on 2x 80mgs of OxyContin but got myself off with going onto oxynorm then I ended up on 440.mgs of SR morphine and fast acting morphine that stopped working mainly my back tendons and ligaments so see my gp and said how about going into an input clinic coming down of your morphine and us finding something that worked and see a psychiatrist have physio so I was yes great So I started to wean myself down until I got to 120mgs by then it was 5 months gone by and I hadn't herd back about input clinic until got a letter saying lack of funding, I was beside myself, then I went onto the 50 patch , felt fine to start with then all came crashing down, I was suiecidle , I couldn't stop crying my moods was cycling from second to second and they left me like it , Iv been menopausal for 22 years after having cancer at 21 and had to have a radical hysterectomy so after begging them to change my pain meds and WITHOUT trial and error they put me on longtect 40mgs twice a day and that's it , no come back and see us , when I was on OxyContin, I swear that was stronger but the chemist man said nope just different brand names but Iv googled it and it says it's stronger , do you know ?? Anyway I'm left in agony coz of my past losing meds when I fact after losing my husband to cancer I went off the rails and ended up in a violent relationship who use to stamp on my pain meds, chuck em out of the window while driving, then I had to phone the Drs most weeks and make out I'd lost them so now they won't help me

  • Hello Daisy73. Sorry for delay.

    David broke his back over 30 years ago when serving with the Royal Navy. In those days it was normal to operate. do traction and manipulation under anesthetic. All were a total disaster and left him unable to walk. Despite that he learnt to walk again.

    He has cervical spondylitis and ankling spondylosis, and many conditions as a result of his injuries.

    Obviously; drugs have increase and changes during allthose years as his bones and body deteriorate.

    He was prescribed Fentanyl patches instead of oramorph as he was self medicating and GP and me not impressed.

    He started on 25 with increases over the years up to 100 which had to be changed every 72 hrs. Consultant put him up tp 125 which was awful for him.illucinations. memory loss etc so he came off them. Straight on to Oxycontin and everything seemed fine. About 3 weeks later he was very ill and we all thought it was a reaction to the new meds. It wasn't. It was withdrawal from the paches...very late but thats whtat is was.

    Now on 150 Oxycontin + Oxynorm for in bewtween/

    He does have epidurals every 6 months as well as 4 weekly acupucture.

    There has been much research about chronic pain and opiates in recent years and it has confirmed what some us suspected. After a certain length of time, even with massives increases, they drugs don't work.

    If you think about what your injury was and how much meds you take...it would fell an elephant! So we are about to start on the long road of coming off tthe pain ones. One at a time and very slowly.

    It won't be easy as Oxycontin is prescribed cocaine.

    Not sure if this will help at all but do message me if you want a chat.

    Pat x

  • Stopping Fentanyl without a gradual withdrawal seems madness. I took weeks to withdraw from just 50mcg patches to oxycodone. I am on 15 mg X2 of Longtec at the moment with very occasional shortec 5mg. ( just now actually. My first for a week)

    So yes that seems a low dose but there is always a move to try the lowest dose possible for obvious reasons. I can't understand why you didn't go through a slow withdrawal though.

    It will be a trial period to see how many shortec you average out at per day so that your longtec dose can be set accordingly.

    Hope you feel better soon

    Dee

  • I concur that suddenly stopping Fentanyl is unwise. I find it ironic that if you were taking heroin and tried to stop then you would be receiving a combination of medication to stop withdrawal effects as well as meds to help you sleep.

    I would speak to a chemist about what should happen when reducing Fentanyl dosage, after all they know meds. Then speak with your GP again. You should not have to suffer.

  • Thanks so much for all your replies.

    After 4 days and nights of extreme pain, feelings of anxiety etc, today I feel improved. Well, at least I slept a bit last night! Still feeling very tired though.

    I was thinking the same as DWT66, that had I been an addict, I would be getting far more help with this.

    I'm now on 15mgs x 2 Longtec and 10mgs of Shortec every 4 hours. I've got to speak to my gp today to see if I need to up the dose of Longtec and lower the Shortec. At least the pain levels are now bearable.

    Chronic pain is certainly not for the faint hearted!

    Thanks so much again for your help. What would we do without these sites?!

    Annie x

You may also like...